Alert archive / Massachusetts / Flash Flood Watches in 2013

Flash Flood Watch 8, NWS Boston/Norton, MA

July 25, 20139 counties in Massachusetts; 5 counties in Rhode Island

NWS Boston/Norton, MA issued this flash flood watch at Jul 25, 2013, 4:22 PM EDT for 9 counties in Massachusetts; 5 counties in Rhode Island. It took effect at Jul 25, 2013, 10:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2013, 4:22 PM EDT (20:22 UTC)
In effect from
Jul 25, 2013, 10:00 PM EDT
Expired
Jul 26, 2013, 10:10 AM EDT
In force
12 hr
Issued by
NWS Boston/Norton, MA
Flood severity
None

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Middlesex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 14 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WGUS61 KBOX 252022
FFABOX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
422 PM EDT THU JUL 25 2013

...MODERATE TO HEAVY RAIN LATE TONIGHT INTO EARLY FRIDAY...

.AN ANOMALOUS SUMMER TIME NOR-EASTER WILL WILL LEAD TO A PERIOD OF
BANDED MODERATE TO HEAVY RAIN OVER THE SOUTHEASTERN PORTIONS OF
THE FORECAST AREA LATE TONIGHT INTO THE EARLY HALF OF THE DAY
FRIDAY. WHILE MOST MAINSTEM RIVERS SHOULD REMAIN WITHIN THEIR
BANKS...SMALLER STREAMS MAY RISE QUICKLY AND SOME AREAS OF URBAN
AND POOR DRAINAGE MAY LEAD EXPERIENCE POSSIBLE FLASH FLOODING..

MAZ013>024-RIZ001>008-260430-
/O.NEW.KBOX.FF.A.0008.130726T0200Z-130726T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FOXBORO...NORWOOD...CAMBRIDGE...
BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...FALL RIVER...
NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...FOSTER...SMITHFIELD...PROVIDENCE...
WEST GREENWICH...WARWICK...BRISTOL...NARRAGANSETT...WESTERLY...
NEWPORT...BLOCK ISLAND
422 PM EDT THU JUL 25 2013

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING
THROUGH FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLASH FLOOD WATCH FOR RHODE ISLAND TO METRO BOSTON AND POINTS
  SOUTH AND EAST.

* FROM 10 PM EDT THIS EVENING THROUGH FRIDAY MORNING.

* BANDS OF RAIN WILL CONTINUE THIS EVENING...THEN BECOME MODERATE
  TO HEAVY ACROSS SOME PORTIONS OF THE WATCH AREA LATE TONIGHT
  INTO EARLY FRIDAY. URBANIZED AREAS...AREAS WITH POOR DRAINAGE
  AND QUICK RESPONDING STREAMS MAY EXPERIENCE SOME FLASH FLOODING
  SHOULD THE BAND SET UP AND REMAIN OVER THE REGION FOR A LONG
  PERIOD OF TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
832 
WGUS61 KBOX 260249
FFABOX

FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
1049 PM EDT THU JUL 25 2013

...MODERATE TO HEAVY RAIN LATE TONIGHT INTO EARLY FRIDAY...

.AN ANOMALOUS SUMMER TIME NOR-EASTER WILL WILL LEAD TO A PERIOD
OF BANDED MODERATE TO HEAVY RAIN OVER THE SOUTHEASTERN PORTIONS
OF THE FORECAST AREA OVERNIGHT INTO THE EARLY HALF OF THE DAY
FRIDAY. WHILE MOST MAINSTEM RIVERS SHOULD REMAIN WITHIN THEIR
BANKS...SMALLER STREAMS MAY RISE QUICKLY AND SOME AREAS OF URBAN
AND POOR DRAINAGE MAY LEAD EXPERIENCE POSSIBLE FLASH FLOODING..

MAZ013>024-RIZ001>008-261100-
/O.CON.KBOX.FF.A.0008.000000T0000Z-130726T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FOXBORO...NORWOOD...CAMBRIDGE...
BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...FALL RIVER...
NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...FOSTER...SMITHFIELD...PROVIDENCE...
WEST GREENWICH...WARWICK...BRISTOL...NARRAGANSETT...WESTERLY...
NEWPORT...BLOCK ISLAND
1049 PM EDT THU JUL 25 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF MASSACHUSETTS AND RHODE ISLAND...INCLUDING THE 
  FOLLOWING AREAS...IN MASSACHUSETTS...BARNSTABLE MA...DUKES 
  MA...EASTERN NORFOLK MA...EASTERN PLYMOUTH MA...NANTUCKET MA...
   NORTHERN BRISTOL MA...SOUTHEAST MIDDLESEX MA...SOUTHERN 
  BRISTOL MA...SOUTHERN PLYMOUTH MA...SUFFOLK MA...WESTERN 
  NORFOLK MA AND WESTERN PLYMOUTH MA. IN RHODE ISLAND...BLOCK 
  ISLAND RI...BRISTOL RI...EASTERN KENT RI...NEWPORT RI... 
  NORTHWEST PROVIDENCE RI...SOUTHEAST PROVIDENCE RI...WASHINGTON 
  RI AND WESTERN KENT RI. 

* THROUGH FRIDAY MORNING

* BANDS OF LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH 1
  AM...THEN BECOME MODERATE TO HEAVY ACROSS SOME PORTIONS OF THE
  WATCH AREA OVERNIGHT INTO FRIDAY MORNING. URBANIZED
  AREAS...AREAS WITH POOR DRAINAGE AND QUICK RESPONDING STREAMS
  MAY EXPERIENCE SOME FLASH FLOODING SHOULD THE BAND SET UP AND
  REMAIN OVER THE REGION FOR A LONG PERIOD OF TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
794 
WGUS61 KBOX 260724
FFABOX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
324 AM EDT FRI JUL 26 2013

...A RISK OF MODERATE TO HEAVY RAIN THROUGH THIS MORNING...

.AN ANOMALOUS SUMMER TIME COASTAL LOW WILL WILL LEAD TO A PERIOD
OF BANDED MODERATE TO HEAVY RAIN OVER THE WATCH AREA THROUGH
THIS MORNING. WHILE MAINSTEM RIVERS ARE EXPECTED TO REMAIN WITHIN
THEIR BANKS...SMALLER STREAMS MAY RISE QUICKLY AND SOME AREAS OF
URBAN AND POOR DRAINAGE FLASH FLOODING MAY OCCUR.

MAZ005>007-261530-
/O.EXA.KBOX.FF.A.0008.000000T0000Z-130726T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER
324 AM EDT FRI JUL 26 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF EASTERN MASSACHUSETTS 
  AND NORTHEASTERN MASSACHUSETTS...INCLUDING THE FOLLOWING 
  AREAS...IN EASTERN MASSACHUSETTS...CENTRAL MIDDLESEX MA. IN 
  NORTHEASTERN MASSACHUSETTS...EASTERN ESSEX MA AND WESTERN 
  ESSEX MA. 

* UNTIL NOON EDT TODAY

* BANDS OF MODERATE TO HEAVY RAIN WILL CROSS THE WATCH AREA
  THROUGH MIDDAY TODAY. URBANIZED AREAS... AREAS WITH POOR
  DRAINAGE AND QUICK RESPONDING STREAMS MAY EXPERIENCE SOME FLASH
  FLOODING SHOULD A HEAVY RAIN BAND SET UP AND REMAIN OVER THE
  REGION FOR A LONG PERIOD OF TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MAZ013>024-RIZ001>008-261530-
/O.CON.KBOX.FF.A.0008.000000T0000Z-130726T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FOXBORO...NORWOOD...CAMBRIDGE...
BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...FALL RIVER...
NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...FOSTER...SMITHFIELD...PROVIDENCE...
WEST GREENWICH...WARWICK...BRISTOL...NARRAGANSETT...WESTERLY...
NEWPORT...BLOCK ISLAND
324 AM EDT FRI JUL 26 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON EDT TODAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF MASSACHUSETTS AND RHODE ISLAND...INCLUDING THE 
  FOLLOWING AREAS...IN MASSACHUSETTS...BARNSTABLE MA...DUKES 
  MA...EASTERN NORFOLK MA...EASTERN PLYMOUTH MA...NANTUCKET MA...
   NORTHERN BRISTOL MA...SOUTHEAST MIDDLESEX MA...SOUTHERN 
  BRISTOL MA...SOUTHERN PLYMOUTH MA...SUFFOLK MA...WESTERN 
  NORFOLK MA AND WESTERN PLYMOUTH MA. IN RHODE ISLAND...BLOCK 
  ISLAND RI...BRISTOL RI...EASTERN KENT RI...NEWPORT RI... 
  NORTHWEST PROVIDENCE RI...SOUTHEAST PROVIDENCE RI...WASHINGTON 
  RI AND WESTERN KENT RI. 

* UNTIL NOON EDT TODAY

* BANDS OF MODERATE TO HEAVY RAIN WILL CROSS THE WATCH AREA
  THROUGH MIDDAY TODAY. URBANIZED AREAS... AREAS WITH POOR
  DRAINAGE AND QUICK RESPONDING STREAMS MAY EXPERIENCE SOME FLASH
  FLOODING SHOULD A HEAVY RAIN BAND SET UP AND REMAIN OVER THE
  REGION FOR A LONG PERIOD OF TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
657 
WGUS61 KBOX 261410
FFABOX

FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
1010 AM EDT FRI JUL 26 2013

MAZ005>007-013>024-RIZ001>008-261515-
/O.CAN.KBOX.FF.A.0008.000000T0000Z-130726T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...FOXBORO...NORWOOD...CAMBRIDGE...BOSTON...QUINCY...
TAUNTON...BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...FOSTER...SMITHFIELD...PROVIDENCE...
WEST GREENWICH...WARWICK...BRISTOL...NARRAGANSETT...WESTERLY...
NEWPORT...BLOCK ISLAND
1010 AM EDT FRI JUL 26 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF MASSACHUSETTS AND RHODE
ISLAND HAS BEEN CANCELLED.

ALTHOUGH RAINFALL MAY TAKE WELL INTO THE AFTERNOON TO COMPLETELY
END RAINFALL RATES ARE EXPECTED TO BE QUITE LOW AS LOW PRESSURE
EXITS INTO THE GULF OF MAINE. THEREFORE...THE THREAT FOR FLASH
FLOODING HAS DIMINISHED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 4:13 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 25, 4:13 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
413 PM EDT THU JUL 25 2013

.SYNOPSIS...
LOW PRESSURE WILL TRACK ALONG A STALLED FRONTAL BOUNDARY JUST
OFFSHORE EARLY FRIDAY MORNING INTO FRIDAY EVENING. RAIN WILL
OVERSPREAD PARTICULARLY THE EASTERN HALF OF THE AREA THROUGH THE
SAME PERIOD. DRIER BUT MORE HUMID WEATHER WILL THEN RETURN FOR THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
* OCCASIONAL MODERATE TO HEAVY RAIN LATE TONIGHT INTO TOMORROW *

AT THIS TIME AN AXIS OF OVERRUNNING -SHRA AND EVEN SOME ISOLATED
CONVECTIVE POCKETS HAVE DEVELOPED FROM ERN CT INTO E CENTRAL MA.
LATEST TRENDS ALREADY SHOW THIS BATCH OF RAINFALL DISSIPATING AS
CONVECTION SOUTH OF LONG ISLAND BUILDS SOMEWHAT...ROBBING THE
AVAILABLE UPSTREAM MOISTURE. THE OVERRUNING IS A COMBINATION OF A
STALLED FRONTAL BOUNDARY JUST TO THE SE OF CAPE COD WITH AN ELY
COMPONENT TO THE FLOW ALLOWING FOR LIFT ON THE W SIDE /OVER SRN
NEW ENGLAND/. THIS INITIAL OVERRUNING MAY ACTUALLY DISSIPATE INTO
A LULL IN PRECIP LATE THIS EVENING AS THE UPSTREAM CONVECTION ROBS
THE MOISTURE. THE KEY WILL BE WHETHER THE WEAK AREA OF CONVERGENCE
CONTINUES ACROSS THE REGION FROM ERN CT INTO NE MASS IS ABLE TO
SUSTAIN WITH LITTLE AVAILABLE INSTABILITY AND LESS MOISTURE
FEEDING IN. WILL NEED TO WATCH THIS HOWEVER...AS FF- WARNINGS HAVE
ALREADY BEEN ISSUED IN THE ERN CT REGION.

OTHERWISE...A STRENGTHENING LLJ HAS ALREADY SPUN UP A WEAK
COASTAL LOW PRES OFF THE CAROLINAS PER LATEST MSAS AND SATELLITE
IMAGERY...AND IT WILL BE THIS FEATURE THAT WILL DEFINE THE WEATHER
OVERNIGHT AND FRI.

THE AFOREMENTIONED LOW PRES WILL GRADUALLY SLIDE UP THIS FRONTAL
BOUNDARY THROUGH THE EVENING. SEVERAL DYNAMIC FEATURES IN PLAY AS
THIS LOW PRES APPROACHES. THE LOW WILL INTERACT WITH THE
EQUATORWARD REAR QUADRANT OF AN ANOMALOUS WARM SEASON JET STREAK
INTO THE MARITIMES...AND GUIDANCE IS QUITE PERSISTENT IN THE
DEVELOPMENT OF DECENT DEFORMATION IN THE MID LVLS AS H7 CLOSED LOW
DEVELOPS. THIS DEFORMATION AND DECENT LIFT WILL COMBINE WITH 2.0+
PWAT AIRMASS TO INITIATE FAIRLY MODERATE TO HEAVY BAND OF
PRECIPITATION WHICH WILL IMPACT THE EASTERN PORTIONS OF THE
FORECAST AREA BEGINNING LATE TONIGHT. GIVEN THE STRONG DYNAMICS
WITH THIS WARM SEASON FEATURE...GUIDANCE CONTINUES TO STRUGGLE.
STILL APPEARS THAT THE GFS/ECMWF OPERATIONAL RUNS ARE MOST
CONSISTENT WITH SUPPORT FROM THEIR ENSEMBLES SO THIS UPDATE IS
BASED ON A BLEND OF THESE. THE BEST DEFORMATION BAND LOOKS TO SET
UP ACROSS THE CAPE/ISLANDS AS THIS IS WHERE THE H7 LOW PRES LOOKS
TO PASS DIRECTLY OVER.

IN ESSENCE...EXPECTING A PERIOD OF MODERATE TO HEAVY RAIN
PARTICULARLY ACROSS THE SOUTHEASTERN HALF OF THE REGION. ITS
TRICKY TO SAY WHERE THE WRN EDGE OF THE PRECIP WILL BE...BUT SOME
SHOWERS ARE POSSIBLE INLAND...ALTHOUGH EXTREME WRN MA/CT AND SW NH
MAY REMAIN MOSTLY DRY. FOR HYDRO IMPACTS...PLEASE SEE THE
HYDROLOGY DISCUSSION BELOW...BUT A FLASH FLOOD WATCH WILL BE
ISSUED FOR THE SOUTHEASTERN PORTIONS OF THE REGION.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
TOMORROW...
LOW PRES WILL BE MAKING A NEAR DIRECT HIT ALONG THE CAPE/ISLANDS
EARLY IN THE MORNING AND SLIDING E OF THE REGION THROUGH MID DAY.
THIS WILL BE ACCOMPANIED BY A H85 50-60 KT SLY LLJ WHICH WILL ALSO
SLIDE JUST E OF THE REGION. A BAND OF MODERATE TO HEAVY RAIN WITH
A SHARP E-W GRADIENT WILL BE MOVING ACROSS THE ERN HALF OF THE
AREA AS WELL. SOME AREAS MAY SEE LITTLE TO NO PRECIPITATION
THROUGH THE DURATION IN THE W...AND MAY LIKELY SEE THE SUN EARLIER
IN THE DAY. LATEST GUIDANCE HAS SLOWED JUST SLIGHTLY THE REGION OF
BEST LIFT. SO IT WILL LIKELY TAKE UNTIL ABOUT MID DAY- EARLY
AFTERNOON FOR THE RAINFALL TO COME TO AN END. RAIN RATES COULD
STILL BE QUITE HIGH ACROSS THE ERN HALF OF THE AREA IN THE
MORNING SO WILL CONTINUE WITH THE FLASH FLOOD WATCH UNTIL NOON AT
THIS TIME. OTHER THAN THE HEAVY RAIN THREAT...TEMPS WILL REMAIN IN
THE 70S WITH RISING HUMIDITY. ONCE AGAIN...FOR A MORE IN DEPTH
DISCUSSION ON HYDRO ISSUES...SEE THE HYDRO DISCUSSION BELOW.

FRI NIGHT...
LOW PRES WILL BE SLIDING INTO MAINE AND THE CANADIAN MARITIMES
LEAVING A WEAK RIDGE OF HIGH PRES IN ITS WAKE. WITH HIGHER DWPTS
THAN PREVIOUS NIGHTS AND A FEW REMNANT CLOUDS AROUND...MIN TEMPS
WILL BE MILD IN COMPARISON. EXPECTING MINS IN THE MID TO UPPER
60S IN SEVERAL SPOTS. CONDITIONS SHOULD BE DRY HOWEVER...AS
PRECIPITATION SHOULD HAVE ENDED BY THE AFTERNOON HOURS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGHLIGHTS...

* WARMER AND MORE HUMID WEATHER RETURNS THIS WEEKEND
* DRY SAT BUT WET WEATHER MAY RETURN LATER SUNDAY INTO MON
* TRENDS EARLY NEXT WEEK ARE FOR SEASONABLE AND LESS HUMID

SYNOPTIC OVERVIEW...

POSITIVE HEIGHT ANOMALY/RIDGE DEVELOPS NEAR NEWFOUNDLAND EARLY IN
THE PERIOD AND THEN BUILDS NORTHWEST INTO THE DAVIS STRAIT WITH
HEIGHTS REACHING +2 STD PER GEFS ENSEMBLES. THIS PROMOTES A
PERSISTENT NEGATIVE HEIGHT ANOMALY/TROUGH ACROSS THE GREAT LAKES AND
SOUTHEAST CANADA. THIS WILL SUPPORT AN ACTIVE NORTHERN STREAM JET
ACROSS THE NORTHEAST WITH MULTIPLE EPISODES OF CONVECTION FOR
SOUTHERN NEW ENGLAND WITH A FOCUS ON SUNDAY/MONDAY. THIS SUPPRESSED
NORTHERN STREAM JET WILL PRECLUDE EXCESSIVE HEAT FROM ENTERING
SOUTHERN NEW ENGLAND. HOWEVER WITH THE MEAN TROUGH AXIS ACROSS THE
GREAT LAKES...HUMID WEATHER SOUTH OF NEW ENGLAND WILL BE ABLE TO
STREAM NORTHEAST INTO THE AREA.

SENSIBLE WEATHER...

FRI NIGHT...

ALL MODEL GUID INCLUDING THE 00Z GEFS AND 03Z SREF HAVE SPED UP THE
DEPARTURE OF THE COASTAL LOW AND ITS RAIN SHIELD. ANY LINGERING RAIN
FRI NIGHT SHOULD BE CONFINED TO THE EVENING HOURS AND ACROSS
NORTHEAST MA AND SOUTHEAST NH...THEN QUICKLY DEPARTING INTO DOWNEAST
ME. MUCH DRIER AIR BEGINS TO ADVECT ACROSS THE AREA BEHIND THE
DEPARTING COASTAL LOW. THUS TREND WILL BE FOR DRIER WEATHER AND
PARTIAL CLEARING. PATCHY FOG POSSIBLE ESPECIALLY EASTERN MA GIVEN
SATURATED GROUND...LIGHTS WINDS AND CLEARING SKIES.

SAT...

SHORT WAVE RIDGING DEVELOPS ACROSS THE AREA IN THE WAKE OF COASTAL
LOW DEPARTING NORTHEAST. THIS WEAK RIDGING/ANTICYCLONIC FLOW DRIES
THE COLUMN SUFFICIENTLY FOR DRY WEATHER AND AT LEAST PARTIAL
SUNSHINE /SCT-BKN DIURNAL CU/SAT. THIS COMBINED WITH H85 TEMPS
AROUND +15C WILL PROMOTE HIGHS WELL INTO THE 80S AWAY FROM THE
COAST. FOR THOSE HEADING TO THE BEACH...NICE WEATHER SAT BUT MAY
HAVE TO WATCH FOR ROUGH SURF AND STRONG RIPS VIA LEFTOVER NE SWELLS
FROM ONSHORE WINDS TODAY AND FRI. HIGHEST RISK AREAS WILL BE EAST
FACING OCEAN BEACHES OF EASTERN MA.

SUNDAY/MONDAY...

ANOMALOUS MID LEVEL LOW OVER THE GREAT LAKES APPROACHES NEW ENGLAND.
MODELS NOT OFFERING MUCH CAPE AHEAD OF THIS SYSTEM WITH 00Z ECMWF AND
GEFS ENSEMBLES SUGGESTING 500-1000J/KG. NOT IMPRESSIVE FOR MID
SUMMER BUT JET DYNAMICS ARE ANOMALOUS FOR LATE JULY WITH A STRONG
UPPER LEVEL JET STREAK OF 120 KT /+2 STD FROM CLIMO/ AND ITS RRQ
CROSSING NY AND NEW ENGLAND. THUS HIGH SHEAR/LOW CAPE ENVIRONMENT.
WILL HAVE TO WATCH FOR SEVERE POTENTIAL WITH A LOW RISK OF A FEW
STRONG STORMS.

TUE/WED...

TREND IS FOR DRIER/LESS HUMID AIRMASS TO OVERSPREAD THE AREA BEHIND
DEPARTING CLOSED MID LEVEL LOW. HOWEVER WITH SUPPRESSED NORTHERN
STREAM JET SOUTHERN NEW ENGLAND WILL REMAIN IN AN ACTIVE WEATHER
PATTERN.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...MODERATE CONFIDENCE.
MAINLY VFR TO START THE AFTERNOON...SAVE FOR THE CAPE/ISLANDS
WHICH ARE ALREADY SHOWING MVFR CIGS. THE GRADUAL TREND WILL BE
TOWARD MVFR FOR MUCH OF THE REGION SAVE FOR WRN MA AND SW
NH...WHICH MAY REMAIN VFR FOR THE DURATION OF THE TAF PERIOD.
OTHERWISE...HAVE PERIODS OF MVFR/IFR OVERNIGHT WITH THE LOWEST
VSBYS BEING TOWARD THE ERN HALF OF THE REGION AS A BAND OF RAIN
SETS UP. THE RAIN CONTINUES INTO THE MID MORNING HOURS AND
GRADUALLY DISSIPATES FROM S TO N...WITH LIFTING TO MVFR AS IT
GOES. VFR THEN DOMINATES FOR LATE FRI INTO FRI NIGHT.

WINDS GRADUALLY SHIFT FROM NE TO MORE NNE THROUGH THE OVERNIGHT
HOURS...WITH SOME GUSTS 20-25 KT POSSIBLE ESPECIALLY TERMINALS E
OF A IJD-ORH-MHT LINE.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF TRENDS. LOW CONFIDENCE IN
TIMING OF LOWER CATEGORIES...PARTICULARLY IF IFR POSSIBLE
OVERNIGHT.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. HIGH CONFIDENCE IN
TRENDS BUT LOWER CONFIDENCE IN TIMING.

OUTLOOK...SATURDAY THROUGH TUESDAY...

FRIDAY NIGHT...VFR LIKELY WITH RAIN DEPARTING THE REGION. IFR/MVFR
POSSIBLE FOR IN PATCHY FOG.

SAT...VFR LIKELY.

SUN/MON...MVFR/IFR POSSIBLE IN SHOWERS/TSTMS AND ONSHORE SOUTHERLY
FLOW.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

MODERATE CONFIDENCE.

WINDS AND SEAS MAY BRIEFLY DISSIPATE THIS EVENING TO BELOW SMALL
CRAFT THRESHOLDS SAVE FOR THE OCEAN WATERS. HOWEVER...A
STRENGTHENING LOW PRES WILL SLIDE ALONG A STALLED FRONTAL BOUNDARY
TO THE E EARLY IN THE MORNING...ALLOWING FOR NNE WINDS TO PICK UP
TO AROUND 25 KT AND SEAS TO GRADUALLY BUILD TO AROUND 5-7 FT.
THEREFORE...HAVE CONTINUED SMALL CRAFT ADVISORIES FOR ALL WATERS
WELL INTO THE DAY FRI UNTIL THE LOW PRES EXITS...ALSO ADDED
NARRAGANSET BAY AND BOSTON HARBOR AS WINDS EARLY IN THE MORNING
MAY REACH 25 KT OVER THESE WATERS AS WELL.

CONDITIONS THEN DISSIPATE FRI NIGHT AS LOW PRES MOVES INTO MAINE
AND THE MARITIMES.

OUTLOOK...SATURDAY THROUGH TUESDAY...

FRI NIGHT...LOW EXITS STELLWAGEN BANK INTO THE GULF OF ME. WINDS
DIMINISH AND VSBY IMPROVES BUT LEFTOVER NE SWELLS CONTINUE.

SAT...LOOK QUIET/DRY WITH WEAK HIGH PRES BUILDING OVER THE WATERS.
SEAS/NE SWELLS ERODE.

SUN/MON...POOR VSBY IN SHOWERS/TSTMS AND FOG. MODEST SSW WINDS AHEAD
OF APPROACHING FRONT.

&&

.HYDROLOGY...
SLOW MOVING CONVECTIVE ACTIVITY HAS PERSISTED IN AN ARC FROM ERN
CT INTO NE MA...THE HEAVIEST RAINS HAVE REMAINED IN ERN CT AND
EXTREME NW RI...PROMPTING THE ISSUANCE OF A COUPLE OF FLASH FLOOD
WARNINGS. AM MENTIONING THIS PRIMARILY BECAUSE OF THE UNCERTAINTY
IN THE HEAVY RAIN BAND OVERNIGHT...AND SHOULD IT SLIDE FURTHER W
THAN FORECAST...THIS MAY HAVE TO BE AN AREA TO
WATCH...PARTICULARLY WINDHAM COUNTY CT.

OTHERWISE...EXPECTING A BANDED REGION OF HEAVY RAINFALL TO
OVERSPREAD PARTICULARLY ERN MA/RI DURING THE LATE NIGHT INTO EARLY
FRI MORNING TIMEFRAME. GUIDANCE CONTINUES TO STRUGGLE WITH BOTH
THE TIMING AND EXACT LOCATION OF THIS POTENTIAL BAND...SO SOME
UNCERTAINTY REMAINS. HOWEVER WITH HIGH PWATS GREATER THAN 2.0
INCHES AND STRONG DYNAMICS...A PERSISTENT BAND OF MOD-HEAVY RAIN
COULD SUPPORT 2.0+ INCHES...AND POSSIBLY EVEN LOCALIZED 3-4 INCH
TOTAL RAINFALL AMOUNTS BY MID DAY FRI. CURRENT THINKING IS THE
BAND WILL PRIMARILY EFFECT THE CAPE/ISLANDS EXTREME SE MA...BUT
WITH ONLY A SLIGHT ADJUSTMENT FURTHER W...MORE INLAND AREAS MAY
SEE SOME OF THIS RAINFALL. BEST TIMING WOULD BE THE 06Z-14Z
TIMEFRAME. ANOTHER ISSUE IS THAT THE CUTOFF FOR THE HEAVIEST
PRECIPITATION WILL LIKELY BE QUITE SHARP...WITH AREAS FURTHER W
SEEING MORE LIGHT RAIN AND -SHRA...WELL WITHIN BOUNDS.

IF THE BAND REMAINS OVER THE CAPE/ISLANDS THE SANDY SOILS AND LESS
URBANIZED LANDSCAPE SHOULD BE ABLE TO SUPPORT THIS RAINFALL
ALTHOUGH SOME PONDING OF WATER IS POSSIBLE IN MORE URBANIZED/POOR
DRAINAGE LOCATIONS. HOWEVER...WITH THE RECENT SUGGESTION THAT THE
BEST BAND OF QPF MAY BE A BIT FURTHER W...THE MORE URBANIZED AREAS
OF SRN BRISTOL COUNTY /PARTICULARLY THE URBAN CORRIDOR OF FALL
RIVER AND NEW BEDFORD/ AND EVEN ON THE EXTREME W EDGE OF THE PVD-
BOS CORRIDOR MAY SEE A PERIOD OF HEAVY RAINFALL SUCH THAT
URBANIZED/POOR DRAINAGE FLASH FLOODING IS POSSIBLE. ALSO HAVE
NOTED SOME SMALL STREAM RISES IN SE MASS AND THE AREAS OF CT/RI
MENTIONED IN THE FIRST PARAGRAPH. GIVEN THE FACT THAT ANY IMPACTS
LOOK TO BE MORE FLASHY IN NATURE AS RIVERS SHOULD HOLD...WILL BE
ISSUING A FLASH FLOOD WATCH FOR RI-METRO BOSTON AND POINTS S AND
E.  IMPACTS WILL BE LOCALIZED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH FRIDAY
     MORNING FOR MAZ013>024.
NH...NONE.
RI...FLASH FLOOD WATCH FROM 10 PM EDT THIS EVENING THROUGH FRIDAY
     MORNING FOR RIZ001>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT FRIDAY FOR ANZ232>234.
     SMALL CRAFT ADVISORY FROM 4 AM TO 4 PM EDT FRIDAY FOR ANZ230-
     236.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT FRIDAY FOR ANZ231-235-237-
     250-251-254>256.

&&

SYNOPSIS...BELK/DOODY
NEAR TERM...DOODY
SHORT TERM...DOODY
LONG TERM...BELK
AVIATION...BELK/DOODY
MARINE...BELK/DOODY
HYDROLOGY...STAFF
Hazardous weather outlook, Jul 25, 4:47 AM EDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
447 AM EDT THU JUL 25 2013

MAZ005>007-013>024-NHZ012-RIZ001>008-260900-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-EASTERN HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
447 AM EDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN WITH LOCALIZED FLOODING IS POSSIBLE TONIGHT ACROSS
RHODE ISLAND AND EASTERN MASSACHUSETTS...ESPECIALLY CAPE COD AND
NANTUCKET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAVY RAIN AND LOCALIZED FLOODING IS POSSIBLE FRIDAY ACROSS
RHODE ISLAND AND EASTERN MASSACHUSETTS...ESPECIALLY CAPE COD AND
NANTUCKET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-260900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
447 AM EDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ002>004-008>012-026-NHZ011-015-260900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
447 AM EDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:21 AM EDTSmall Craft AdvisoryBOX38 hr
Jul 25, 11:44 AM EDTSmall Craft AdvisoryBOX28 hr
Jul 25, 6:10 PM EDTAreal Flood AdvisoryBOXMiddlesex3 hr
Jul 25, 4:59 PM EDTAreal Flood AdvisoryBOXProvidence3 hr

Nearby

Flash Flood Watches in Massachusetts, 2013Flash Flood Watches in Rhode Island, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.